Oklahoma, 2009

Hail and Damaging Winds in Oklahoma, May 12 to 13, 2009

May 12 to 13, 2009 · NWS OUN · 17 events in 11 counties and zones

Moisture increasing south of a warm front moved northward into western Texas. Instability increased east of a dry line, where thunderstorms were able to develop despite a strong cap.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.5 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Moisture increasing south of a warm front moved northward into western Texas. Instability increased east of a dry line, where thunderstorms were able to develop despite a strong cap. The thunderstorms moved east into western Oklahoma, but were fighting an even stronger cap as they moved east. The thunderstorms reached as far east as central Oklahoma before collapsing. Severe winds up to 70 mph and hail up to half-dollar size were reported with the thunderstorms. After the storms collapsed, they pushed out a gust front that had winds of 60 to 70 mph. Some damage was reported in and around the western sides of Oklahoma City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 12, 7:31 PM CST, 24 minutes earlier.

Area forecast discussion, May 12, 7:31 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
831 PM CDT TUE MAY 12 2009

.DISCUSSION...
THE LOW CLOUDS THAT HAVE BEEN RESIDENT ACROSS CENTRAL OKLAHOMA ALL
DAY ARE NOW SPREADING WEST INTO NORTHWEST OKLAHOMA. DEW POINT
TEMPERATURES IN THE LOWER 70S ACROSS NORTH TEXAS ARE MOVING TOWARD
DRY BULB VALUES IN THE MIDDLE 60S ACROSS CENTRAL AND NORTHERN
OKLAHOMA. A DENSE FOG ADVISORY IS BEING CONSIDERED FOR PART OF
THIS AREA AND WILL BE LIKELY WITHIN A FEW HOURS.

FORECAST TEMPERATURES WERE BROUGHT LOWER IN MORE AGREEMENT WITH
OBSERVATIONS BEFORE FORECAST TO RISE AGAIN LATER TONIGHT WITH THE
INCREASING MOISTURE.

THUNDERSTORMS MOVING INTO SOUTHWEST OKLAHOMA AND ADJACENT PARTS OF
NORTH TEXAS MAY BRING SOME NEAR SEVERE WINDS AND HAIL, BUT ARE
EXPECTED TO DISSIPATE BY MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  87  62  72 /  10  10  40  20
HOBART OK         68  93  57  72 /  20  10  30  10
WICHITA FALLS TX  70  95  67  80 /  20   0  20  20
GAGE OK           67  84  52  73 /  10  10  20  10
PONCA CITY OK     63  86  56  69 /  10  20  50  20
DURANT OK         67  86  70  83 /   0  10  40  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

09/26
Hazardous weather outlook, May 12, 11:25 AM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TIME
NATIONAL WEATHER SERVICE NORMAN OK
1225 PM CDT TUE MAY 12 2009

OKZ004>048-050>052-TXZ083>090-131200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1225 PM CDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING IN PARTS
OF WESTERN NORTH TEXAS AND SOUTHWEST OKLAHOMA.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA SOUTH AND WEST OF A LINE FROM
ERICK...TO HOBART...TO WICHITA FALLS...AND ARCHER CITY.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS FROM 6 PM THROUGH
11 PM.

IMPACTS...
HAIL OF TWO INCHES IN DIAMETER...AND WINDS OF 65 MPH.
THERE IS A LOW CHANCE OF TORNADOES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA...SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS VERY
LATE THIS AFTERNOON...THROUGH THIS EVENING.

DISCUSSION...
AT MIDDAY...A WARM FRONT EXTENDED ACROSS TEXAS...FROM JUST WEST OF
FORT WORTH...TO NEAR LUBBOCK. THE FRONT WILL LIFT NORTHWARD TO NEAR
AMARILLO...CHILDRESS...AND HENRIETTA BY LATE AFTERNOON. LOW CLOUDS
WILL MAINTAIN A STABLE ENVIRONMENT OVER MOST OF OKLAHOMA. IN
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS...INSTABILITY WILL BECOME
MODERATE TO STRONG NEAR THE WARM FRONT. THE CAP WILL ALSO BE
STRONG...AND THIS SHOULD NOT ONLY PREVENT STORMS FROM FORMING UNTIL
LATE IN THE DAY...BUT THE CAP WILL ALSO LIMIT THE NUMBER OF STORMS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 5 PM...FROM
THE TEXAS SOUTH PLAINS TOWARD THE PERMIAN BASIN...BETWEEN CHILDRESS
AND MIDLAND. DEEP MIXING WILL BE REQUIRED TO OVERCOME THE CAP...SO
THE INITIAL THUNDERSTORMS WILL BE BASED WELL ABOVE THE SURFACE.
THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS AS THEY
APPROACH WESTERN NORTH TEXAS AND FAR SOUTHWEST OKLAHOMA. THERE WILL
BE A BRIEF TIME THIS EVENING...BETWEEN 6 AND 9 PM...WHEN
THUNDERSTORMS MAY BECOME BASED CLOSER TO THE SURFACE...AS THEY MOVE
EASTWARD...AND ENCOUNTER GREATER MOISTURE AND INSTABILITY. IF THIS
OCCURS...THERE WILL BE A RISK OF VERY LARGE HAIL AND ISOLATED
TORNADOES. STORM INTENSITY IS THEN EXPECTED TO DECREASE IN THE LATE
EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
AREAS OF FOG WILL REDUCE VISIBILITY BELOW 1 MILE IN NORTH CENTRAL
OKLAHOMA TONIGHT. THE FOG WILL GRADUALLY DISSIPATE AS A WARM FRONT
LIFTS THROUGH THE REGION...AND SOUTHERLY WINDS INCREASE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT WEDNESDAY
EVENING AND NIGHT. WITH RICH GULF MOISTURE IN PLACE...INSTABILITY
WILL AGAIN BE QUITE STRONG. THUNDERSTORM DEVELOPMENT MAY BE
LIMITED...HOWEVER..BY AN UNUSUALLY WARM MID LEVEL CAP...AS A MID AND
UPPER LEVEL TROUGH REMAINS JUST NORTH AND EAST OF THE REGION. FOR
THESE REASONS...THE GREATEST CHANCE OF THUNDERSTORMS WILL BE ALONG
THE EASTERN PORTION OF THE FRONT...FROM OKLAHOMA CITY TO THE EAST.
OTHER ISOLATED SEVERE STORMS MAY DEVELOP FARTHER WEST. ANY STORMS
THAT DO FORM LATE WEDNESDAY MAY PRODUCE LARGE HAIL...DAMAGING
WINDS...AND TORRENTIAL RAIN.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY...AS
THE FRONT RETURNS NORTH INTO KANSAS. THE CHANCE OF THUNDERSTORMS
WILL INCREASE AS THE FRONT RETURNS TO NORTHWEST OKLAHOMA FRIDAY
NIGHT...MOVING THROUGH THE REST OF THE REGION ON SATURDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

24/CJS/BURKE

In the hours before

Special weather statement, May 12, 6:55 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
755 PM CDT TUE MAY 12 2009

OKZ021-033-034-036-TXZ083-130130-
BECKHAM OK-JACKSON OK-GREER OK-HARMON OK-HARDEMAN TX-
755 PM CDT TUE MAY 12 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER...
HARDEMAN...HARMON AND JACKSON COUNTIES.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED IN THE
SOUTHEAST TEXAS PANHANDLE ABOUT 30 TO 40 MILES TO THE WEST OF THE
OKLAHOMA BORDER AND HARDEMAN COUNTY TEXAS. ALTHOUGH THE STORMS ARE
STILL WELL TO THE WEST OF THE AREA... STRONG WINDS FROM THE
THUNDERSTORMS ARE SPREADING EAST. 60 MPH WINDS WERE RECENTLY
REPORTED IN CHILDRESS TEXAS.

WINDS OF 40 TO 60 MPH WILL LIKELY SPREAD INTO PORTIONS OF
SOUTHWESTERN OKLAHOMA AND HARDEMAN COUNTY TEXAS WELL AHEAD OF THE
STORMS.

PEOPLE IN BECKHAM...GREER...HARDEMAN...HARMON AND JACKSON COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

..SPEG.
Special weather statement, May 12, 7:33 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
833 PM CDT TUE MAY 12 2009

OKZ021-130145-
BECKHAM OK-
833 PM CDT TUE MAY 12 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED IN COLLINGWORTH COUNTY TEXAS ABOUT
12 MILES SOUTHWEST OF TEXOLA AT 832 PM CDT...MOVING NORTHEAST AT 35
MPH.

PEOPLE IN BECKHAM COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Special weather statement, May 12, 7:52 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
852 PM CDT TUE MAY 12 2009

OKZ033-034-130215-
GREER OK-HARMON OK-
852 PM CDT TUE MAY 12 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER AND NORTHERN HARMON
COUNTIES.

STRONG THUNDERSTORMS ACROSS SOUTHWEST OKLAHOMA ARE PRODUCING AREAS
OF HIGH WINDS AND WARMING TEMPERATURES. ALTHOUGH THUNDERSTORMS
THEMSELVES ARE NOT EXPECTED TO IMPACT NORTHERN HARMON AND GREER
COUNTIES... STRONG WINDS OF 50 MPH WILL BE POSSIBLE. SEVERE
THUNDERSTORMS WILL AFFECT SOUTHERN HARMON COUNTY WHERE A SEVERE
THUNDERSTORM WARNING REMAINS IN EFFECT.

..SPEG.

The radar

The Altus AFB radar (KFDR), 119 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 hail, 4 high wind. Local standard time, as filed.

Thunderstorm Wind, Beckham

When
May 12, 7:55 PM CST to 7:56 PM CST
Where
Beckham County, 4 mi ESE of Erick
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.188, -99.805

Thunderstorm Wind, Beckham

When
May 12, 8:00 PM CST to 8:01 PM CST
Where
Beckham County, 1 mi W of Erick to Erick
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.210, -99.888

Several two-inch diameter tree limbs were downed from one mile west of Erick to Erick. Monetary damages were estimated.

Thunderstorm Wind, Beckham

When
May 12, 8:05 PM CST to 8:06 PM CST
Where
Beckham County, 4.67 mi NE of Sayre
Measured
56 kt (64 mph) estimated gust
Property damage
$3.5 million
Reported by
Trained Spotter
Coordinates
35.347, -99.580

Signs were blown onto Interstate 40 near exit 26. The west bound lanes had to be closed briefly as a result. Monetary damages were estimated.

Hail, Beckham

When
May 12, 8:09 PM CST
Where
Beckham County, Erick
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
35.210, -99.870

Quarter- to half dollar-size hail was reported.

Thunderstorm Wind, Beckham

When
May 12, 8:20 PM CST
Where
Beckham County, 1.93 mi NE of Elk City
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
35.429, -99.395

The wind gust was measured at the Elk City Regional Airport.

Thunderstorm Wind, Washita

When
May 12, 8:40 PM CST to 8:41 PM CST
Where
Washita County, 1.11 mi E of Foss
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.460, -99.150

An 18-wheeler jacknifed on Interstate 40 due to the strong winds. All lanes of traffic were blocked as a result. Monetary damages were estimated.

Thunderstorm Wind, Jackson

When
May 12, 8:45 PM CST
Where
Jackson County, 3 mi S of Altus
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.597, -99.330

A large gas station sign was blown down into the street in Altus. Power lines were also downed and minor roof damage was reported in Eldorado. Monetary damage estimates were not available.

Thunderstorm Wind, Tillman

When
May 12, 8:55 PM CST
Where
Tillman County, 4 mi S of Tipton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.442, -99.140

Hail, Tillman

When
May 12, 9:26 PM CST
Where
Tillman County, Hollister
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.340, -98.870

Thunderstorm Wind, Comanche

When
May 12, 9:35 PM CST
Where
Comanche County, 2 mi ENE of Chattanooga
Measured
57 kt (66 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
34.431, -98.618

Hail, Caddo

When
May 12, 10:11 PM CST
Where
Caddo County, 3 mi SSW of Apache
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
34.850, -98.380

Hail, Caddo

When
May 12, 10:27 PM CST
Where
Caddo County, Cyril
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.900, -98.200

Thunderstorm Wind, Grady

When
May 12, 10:32 PM CST
Where
Grady County, 1.33 mi WSW of Chickasha Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
35.070, -97.990

The wind gust was measured at the Chickasha Airport.

High Wind, Kingfisher

When
May 12, 10:45 PM CST to 11:10 PM CST
Where
Kingfisher forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Numerous non-thunderstorm wind gusts over 50 mph were reported from between 1145 pm and 1210 am CDT.

High Wind, Logan

When
May 12, 11:35 PM CST to 11:55 PM CST
Where
Logan forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Numerous non-thunderstorm wind gusts over 50 mph were reported, with a peak gust of 61 mph measured at 1243 am CDT.

High Wind, Lincoln

When
May 13, 12:00 AM CST to 2:30 AM CST
Where
Lincoln forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

Numerous non-thunderstorm wind gusts of 50 to 60 mph were reported near Prague, with peak gusts reaching as high as 70 mph. Damage included wooden fence paneling blown down and several tree limbs blown down. Monetary damage estimates were not available.

High Wind, Oklahoma

When
May 13, 12:10 AM CST to 1:20 AM CST
Where
Oklahoma forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Numerous non-thunderstorm wind gusts of 50 to 60 mph were reported, including gusts measured by the Oklahoma Mesonet, mainly over the western and northern sides of Oklahoma City. The highest gust measured was 74 mph at 124 am CDT near the Wiley Post Airport. Other peak gusts include 58 mph two miles east-northeast of Spencer, and 59 mph measured at the north Oklahoma City mesonet site. Damage was reported with the strong winds, mainly confined to tree limbs and power lines, although a tractor-trailer was blown over on Interstate 35, causing the road to be shut down for almost two hours. Power lines were downed along Memorial Road between Santa Fe Avenue and Western Avenue. Roof damage was reported at an apartment complex near Northwest Expressway and May Avenue. A tree was also blown onto a car near northeast 122nd and Council Road. The Farmer's Market at 63rd and May Avenue sustained damage to several tents that were bolted to the concrete. At the peak of the event, 5493 residences were without power. Monetary damage estimates were not available.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175453, 175454, 175459, 175455, 175456, 175460, 175461, 175462, 175463, 175464, 175465, 175471, 175466, 175467, 175468, 176172, 175469.